Side Effects of Radiotherapy - What to expect

MichelleGSMichelleGS Member Posts: 7
So, I've had 19 treatments with 6 more to go for breast cancer.  I had a lumpectomy so my breast is still mostly intact.  So far apart from being tired my skin has held up well with regular application of Sorbolene and a couple of days of  of Elocon for itchiness.  In your experience out there in breast cancer land is this as bad as it gets.  I am not having the 5 focused boost treatments as the radiologist doesn't believe it is necessary because of my pathology results so I'm just have the wide area radiation.  
Tagged:
«1

Comments

  • JoeyLizJoeyLiz Member Posts: 38
    Sounds like you have done well with side effects but yes it's mainly fatigue and skin reaction. 
    The fatigue usually continues we say for as many weeks as you had treatment, so if you had 5 wks of treatment expect the fatigue to stick around for 5 wks after you finish. The skin reaction may peak around 2 wks after you finish so continue with the creams 
  • ZoffielZoffiel Regional VictoriaMember Posts: 933
    If you are at # 19 with no significant burns I'd say you are well on the way to a quick recovery as far as your skin is concerned. You may still get a bit of 'ouch' a couple of weeks after your treatment has  finished, but even if that happens, you should heal quite quickly

    The tiredness is more difficult to assess and, unlike scorched skin, can take a long time to resolve. I looked like a BBQ chook by rad 20 but wasn't that tired at the time and was comfortable driving the 210km round trip each day. Thing is, it all takes its toll and I still, four months later, have low energy. This is a shit of a disease. Marg xx
  • MichelleGSMichelleGS Member Posts: 7
    Love the BBQ chook reference Zoffiel.  I actually am developing the best tan of my life in a very strange place!  I do a 150km round trip each day to treatment.  I did radiation for 9 weeks last year for endometrial cancer so the tiredness thing I was expecting.  No burns that time either.  This time I was expecting the skin to break down more and some say it does int he last week and even the weeks after it.  Just hoping it won't  :)
  • LMK74LMK74 BrisbaneMember Posts: 530
    Hi @MichelleGS, I just finished 30 radiation treatments last Wednesday, the last 5 were boost to underarm area. My skin held up well despite being burnt mostly to my neck and collarbone. My skin is peeling and very sore, the itch is driving me insane lol. Could be worse I guess. Oh and the fatigue is hitting big time. All sucks this treatment.
  • RomlaRomla AdelaideMember Posts: 415
    I finished radiotherapy end of May - am very fair with dry skin and managed skin effects as well as fatigue OK. What I think is important to be aware of is there can be longer term side effects of radiotherapy months later like cellulitis , chest pains, osteoporotic effects on ribs and lymphodema. I did not know this from the literature provided but need to be known as can be worrying when it happens and there are things we can do to alleviate problems.
  • steplightlysteplightly Member Posts: 80
    I had a shorter time but higher dose radiation each time (same dose each day). I had no boost.  3 week total and had no burning, no redness or itchiness.  No Fatigue. It was called hyper fractionated and have heard about it from no one else on this site so not sure if anyone has had the same style.  I used moo goo straight after treatment and have kept using it ever since (now 3 months post). Its really wonderful cream and I have managed to get sample tubes donated to the radiation clinic I attended on the gold coast.  (about 100 available).  
  • JoeyLizJoeyLiz Member Posts: 38
    @steplightly the  hyperfractionated course is only suitable for some women and so is not as widely used. Moo Goo is a great cream, well done and Thankyou for getting those samples!
  • EjlaEjla Wallaroo - Yorke Peninsula SAMember Posts: 3
    Hello all... I have only just finished my 16 sessions of radiotherapy basically all was well right through treatment.  however unfortunately have started feeling the fatigue setting in, but still spend time in the garden getting of those rotten weeds and re-potting a few plants.  My biggest problem is the annoying headaches (dull ache), has anyone else experience these after radiation treatment?
  • adeanadean Member Posts: 953
    Hi girls lm 5 years post and yes l burnt on the last 5 booster.sorry but it healed quickly. I agree with romla its the things thst come later, my breast is dtill dore and l did develop arthritis in the chest bone which is apparently quite common. Lets hope your lucky and breeze throuhh the rest. Adean xx
  • RomlaRomla AdelaideMember Posts: 415
    Hi @adean funnily enough just back from gp as having pain/ burning sensation in chest bones LHS where I had radiotherapy. Just needed to be reassured nothing sinister - was told to do with radiation and can last for many months. Disappointingly when I rang for help about chest pains in August my radiation centre was told by doctor online that was too long ago to be the cause - both my gp and I agree is bs. I intermittently still have a very hot boob , have had a inverted nipple out of the blue in October , shooting pain down my eye treated with antibiotics September and my radiotherapy ended 28/5. There are longer term side effects of radiotherapy but DO always get it checked out to be sure that is the cause and not anything sinister eg inverted nipple is a sign of bc. All th best.xo
  • RomlaRomla AdelaideMember Posts: 415
    Bugger shooting pain down arm not eye!
  • My3sonsMy3sons Member Posts: 5
    The fatigue! They weren’t lying when they said it was a side effect! Probably working while having treatment wasn’t all that wise! However took the week off after treatment finished (a fortnight  ago) and all good now! Boob survived the radiation but my underarm where they too the sentinel node suffered and only just healed! Lathered myself in Q.V. moisturiser then when really uncomfortable Dermeze....my colleagues got used to seeing me with my hand in my bra rubbing it in! Lol! I’ve been and oncology/haematology/Palliative care nurse for 30+ years! Will never under estimate the effects of radiotherapy again when discussing it with my patients!
  • Summerhill38Summerhill38 Regional Vic Member Posts: 590
    Hi @iserbrown
    LOVE IT !  Relaxation as only a cat can do.
    Summer   :)
  • wendy55wendy55 Copper Triangle South AustraliaMember Posts: 214
    Hi @iserbrown, love the photo, just how I feel today, like you I have a thyroid condition I am on 75mg of Thyroxine and 10mg of Tertroxin and have to get my bloods checked often as my chemo interferes with absorbtion, just another thing to have to keep a check on!!
    wendy55,
«1
Sign In or Register to comment.